Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 165, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 20, 2002, 7:05 PM CDT for Monroe County, Mississippi. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2002, 7:05 PM CDT (00:05 UTC)
- Expired
- Aug 20, 2002, 7:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Monroe County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:05 PM CDT | Thunderstorm Wind | Aberdeen, MS | Several trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3452 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 210005 SVRMEM MSC095-210030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 659 PM CDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 730 PM CDT. * AT 653 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER ABERDEEN...MOVING SOUTH AT 10 MPH. * THE STORM WILL MOVE THROUGH SOUTHERN MONROE COUNTY THROUGH 745 PM CDT. .DESTRUCTIVE HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY SHELTER. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3388 8833 3387 8870 3352 8870 3354 8834
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:10 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 20, 3:10 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR 310 PM CDT TUE AUG 20 2002 INSTABILITY ANALYSIS INDICATES A RIDGE OF AVAILABLE ENERGY FROM WALNUT RIDGE...TO MEMPHIS...TO TUPELO. LOCAL RADARS INDICATE WIDELY SCATTERED CONVECTION AFFECTING PORTIONS OF THE CWA. MOST NUMEROUS ACTIVITY IS ASSOCIATED WITH A MID LEVEL SHEAR AXIS...CENTERED OVER CENTRAL MISSISSIPPI. EXPECT A DECREASE IN CONVECTION WITH THE LOSS OF HEATING. WARM AND GENERALLY DRY CONDITIONS ARE EXPECTED THROUGH THE REST OF THE SHORT TERM PERIODS...AS MID LEVEL HEIGHTS RISE...AND SURFACE HIGH PRESSURE BUILD INTO THE REGION. MEDIUM RANGE MODEL OUTPUT SUGGESTS OVERALL UPPER PATTERNS ACROSS NORTH AMERICA WILL UNDERGO SOME AMPLIFICATION BY THE END OF THE WEEK. EXPECT A FRONTAL BOUNDARY TO APPROACH THE REGION FOR SATURDAY AND EARLY SUNDAY. .MEG...NONE.
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.